Division of Dermatology, Department of Medicine, University of Washington, Box 356524, Seattle, WA, 98195, USA, firstname.lastname@example.org.
Telaprevir and boceprevir are novel protease inhibitors recently approved for treatment of chronic hepatitis C virus infection, and have gained widespread use. Skin rash has been reported frequently in patients treated with telaprevir, but less commonly with boceprevir. Despite a high incidence in clinical trials, the telaprevir-related eruption has not been fully described in the literature. We describe six patients treated with telaprevir and three treated with boceprevir who developed skin rash related to the antiviral medication. Four patients treated with telaprevir developed laboratory abnormalities and/or systemic symptoms and five required discontinuation of their antiviral medication because of these adverse effects, including two patients who fit criteria for drug reaction with eosinophilia and systemic symptoms (DRESS). Patients with boceprevir-related rash had a milder course and none required discontinuation of the medication. This report confirms that cutaneous adverse effects from telaprevir and boceprevir are common. Patients treated with telaprevir may have a more severe course and more frequently require discontinuation of their antiviral therapy due to extensive rash or laboratory abnormalities. Dermatologists must be aware of these cutaneous adverse effects, as early intervention with topical corticosteroids and antihistamines may minimize the severity of the eruption and allow patients to complete antiviral therapy.